Louisiana, 2022Tornadoes and Damaging Winds in Louisiana, March 30, 2022
March 30, 2022 · NWS JAN · 8 events in 4 counties and zones
A strong weather system interacted with an unstable airmass to bring widespread severe weather to the region. There was copious amounts of wind energy in the atmosphere ahead of the squall line to bring down trees and power lines from gradient winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $438,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system interacted with an unstable airmass to bring widespread severe weather to the region. There was copious amounts of wind energy in the atmosphere ahead of the squall line to bring down trees and power lines from gradient winds. In addition, damaging winds and tornadoes occurred within the squall line as it moved through Louisiana, Arkansas and Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 30, 12:13 PM CST, 32 minutes earlier.
Area forecast discussion, Mar 30, 12:13 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
113 PM CDT Wed Mar 30 2022
...SEVERE STORMS AND HIGH WINDS EXPECTED INTO THIS EVENING...
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Southerly winds sustained 25-30kts with gusts of 40-50 kts are
expected ahead of a line of TSRA. The TSRA could bring gusts to
75kts along with flight restrictions. The line of TSRA wl affect
GLH by 19Z and continue east across the area this aftn into evng.
The line is expected to be around the I-55 corridor around 22z and
east of MS by 03Z. Lighter winds are expected once the TSRA move
through. VFR conditions are expected to prevail away from TSRA
activity until after 05Z when MVFR ceilings will be possible. VFR
conditions are expected to prevail areawide Thursday after 14Z.
&&
.DISCUSSION...
Not much to add or change to the going forecast as expectations
remain the same as prev forecasts. JAN 12z sounding has a large
cap, but erosion of that cap through isentropic ascent and strong
forcing will focus convection in the line as has been prev noted.
I will add that the more S you go, the orientation of the deep
shear favors some discrete updrafts, but the lower/mid level
forcing is driving a linear mode. So, the trade of may be some
potential for a broken line in spots. Ultimately, same threats
hold with damaging winds, then some tornado threat.
Timing looks to be basically the same. The 12 hrrr is a tad slower,
but when assessing the current line and it's movement, the timing in
our graphics remains very solid. Anticipate tornado watches to be
added well in advance of the line with something out likely in the
11 to noon time window. /CME/
Prior discussion below:
Today and tonight...
Quite an active day in store for the region. Just walk outside and
you can tell something in the weather will occur today. It has been
very warm overnight with temperatures in the lower 70s through the
night. A very potent southerly wind has prevailed with the 850mb low
level jet really kicking in tonight. Sustained winds overnight have
been 15-20kts with gusts around 25-30kts, even a brief near 40kt
gust at JAN.
Much of the forecast thinking remains the same. The upper trough
across the west will continue to track east and become negatively
tilted with time. As this occurs, the 990mb surface low will track
across the Mid-Mississippi Valley region and deepen. The line of
storms currently ongoing over the DFW metroplex will continue to
track east through the morning hours. This line is expected to reach
the western part of our forecast are by around noon-1pm. Some of
this line may be a little broken at first before intensifying and
congealing more into a solid squall line/QLCS. This line is expected
to quickly become severe as it encounters an airmass that will reach
the low to mid 80s before it moves through. Widespread 1400-1600
J/kg of MUCAPE, 45-55kts of deep layer shear, 300-600 m2/s2 helicity
all look to be in place to organize storms and produce a potent QLCS
to move through the region today. Given the abundance of wind in
place today, widespread damaging winds up to 80mph is expected and
there remains potential for tornadoes as well, including a strong
tornado. CAM guidance still indicates less potential for discrete
storms to develop ahead of the line(which if one of these were to
occur would be more supportive to produce a strong tornado in this
environment). With sufficient mixing today, 20 degree
Temperature/dewpoint spreads would support higher LCL heights, which
could mitigate tornadogenesis but especially reduce the strong
tornado risk today. However this risk remains non-zero given the
sufficient shear and helicity in place and if a supercell were to
develop along the line then the risk for a stronger tornado would
exist. A moderate risk still is in place for the entire region.
However, it is prudent to note that with this event we are not
expecting the QLCS to produce quite the numbers of tornadoes as we
saw last week, though certainly an embedded one is possible. We are
most concerned about the damaging wind aspect of this line and this
will certainly be widespread and likely to affect a larger portion
of our population. Winds up to 80mph, in addition to the gradient
wind ahead of the line, will pose risks of downed trees and
powerlines and result in power outages.
Of additional concern is the gradient wind ahead of/outside of
thunderstorms today. As mentioned, winds are already stout this
morning and with additional mixing up to around 850mb which would
suggest tapping into gusts around 45-50kts, and increasing low level
jet, winds will only continue to get stronger ahead of the squall
line through the afternoon. Sustained winds of 25 to 35 mph will be
possible, but we could see some higher gusts of 55-60mph. Generally
speaking, I feel really good about the gusts nearing 55mph, but am
quite concerned about a few locations(likely more isolated than
widespread) of reaching 60mph. That being said, the gradient winds
will be as much of a concern ahead of the line and have gone ahead
and issued a High Wind Warning to account for this. Once the line
passes, winds will remain gusty but should return to gusts closer to
20-25mph through the evening into tonight. Gusts will diminish after
midnight to around 15mph.
As the line moves through the region, there could be some locally
heavy rainfall. However, given the quick movement to it and lack of
indications of any training storms, the flooding risk is of lower
concern and will continue to not mention this in the HWO or
graphics.
Hold on to your hats, folks....it will be a windy, active weather
day today! /28/
Thursday through Next Wednesday...
After Wednesday's system, the longterm is pretty quiet. There will
be a series of shortwaves introducing rain chances periodically
throughout the forecast. Thursday afternoon, the elongated trough
centered over the Midwest will begin to shift east and mid-level
ridging will start to build in behind it. Dry weather will prevail
Thursday and Friday as this happens. By Saturday morning the first
shortwave will push across the ArkLaMiss while at the same time, a
stalled boundary along the Gulf will help increase rain chances
across the Deep South. Long range models continue to struggle with
timing and how far north the rain will be so for now, kept light
rain through Saturday morning. By the afternoon, the previously
mentioned wave will have transitioned east and dry air will filter
into the region returning dry conditions across the area through
Monday. A second shortwave is expected Tuesday which will bring
another round of rain across the ArkLaMiss. Temperatures will vary
throughout the period. Thursday and Friday highs will range from the
60s to low 70s while a warming trend is expected Saturday through
Monday. Temperatures will warm into the upper 70s for most places
while some areas south of I-20 will see temps rise into the mid
80s. /JNE/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 83 50 69 43 / 100 45 0 0
Meridian 84 54 72 43 / 67 92 0 0
Vicksburg 81 48 70 43 / 100 13 0 0
Hattiesburg 84 55 75 45 / 74 93 0 0
Natchez 80 49 71 45 / 100 13 0 0
Greenville 79 47 66 42 / 100 13 0 0
Greenwood 81 48 66 41 / 100 33 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...High Wind Warning until 7 PM CDT this evening for MSZ018-019-
025>066-072>074.
LA...High Wind Warning until 7 PM CDT this evening for LAZ007>009-015-
016-023>026.
AR...High Wind Warning until 7 PM CDT this evening for ARZ074-075.
&&
22/CME/28/JNEHazardous weather outlook, Mar 30, 3:11 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
411 AM CDT Wed Mar 30 2022
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-047-
059-060-310915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Issaquena-Sharkey-Warren-Jefferson-Adams-
411 AM CDT Wed Mar 30 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, southwest
Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today
NON-THUNDERSTORM WINDS
THREAT...Significant
TIMING...Today
Today, severe storms are expected and significant severe weather
is possible for the entire outlook area this afternoon into
this evening. The primary hazards will be damaging wind gusts up
to 80 mph and possible tornadoes. A strong tornado can not be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, sustained winds of at least 25 to 35 mph with gusts of up
to 55 mph are expected across the forecast area before
thunderstorms arrive.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ025>033-035>039-042>046-048>058-061>066-072>074-310915-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
411 AM CDT Wed Mar 30 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight
NON-THUNDERSTORM WINDS
THREAT...Significant
TIMING...Today
Today, severe storms are expected and significant severe weather
is possible for the entire outlook area this afternoon into this
evening. The primary hazards will be damaging wind gusts up to 80
mph and possible tornadoes. A strong tornado can not be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, sustained winds of at least 25 to 35 mph with gusts of up
to 55 mph are expected across the forecast area before
thunderstorms arrive.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
14
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Mar 30, 12:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG PORT GIBSON 31.96N 90.98W
03/30/2022 CLAIBORNE MS AMATEUR RADIO
TREE DOWN ON FARMER ST AND POWER LINES
DOWNED.
&&
DLEvent by event
5 tornado, 2 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Strong Wind, Franklin
- When
- March 30, 12:45 PM CST
- Where
- Franklin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 32.133, -91.674 (the zone’s center; the record gives no point)
Trees and power lines were blown down along Louisiana Highway 4 east of Winnsboro and also east of Gilbert.
Tornado, Richland
- When
- March 30, 12:53 PM CST to 1:01 PM CST
- Where
- Richland County, 0.57 mi S of Girard to 1.8 mi ENE of Jonesburg
- Rating
- EF1
- Path length
- 7.37 mi
- Path width
- 1,000 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.472, -91.820
This tornado touched down at I-20 and Venable Road and tracked northeast crossing US Highway 80 and Highway 425 north of Rayville. Initially, uprooted and snapped trees were the main damage along the path. Power lines were down along US Highway 80 along with a couple sheds damaged on the south side of the railroad track in Girard. The tornado then crossed Cabuck Road then moved through mostly a wooded and field area before impacting some homes on the west side of Highway 425. Along White Island and Bayou Roads, several homes sustained some sort of roof damage or had fascia torn off. Also, a couple sheds were destroyed. Many hardwood trees were uprooted or snapped. Beyond Highway 425, much of the path was across fields and wooded areas away from the road. Damaged trees were noted. The tornado dissipated after crossing Adcock Road. The maximum estimated winds with this tornado were 105 mph.
Thunderstorm Wind, West Carroll
- When
- March 30, 1:00 PM CST
- Where
- West Carroll County, 3.64 mi NNE of Goodwill
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 32.830, -91.550
A home along LA Highway 585 north of Goodwill and west of Oak Grove lost half of its roof covering that faced the wind. Home security footage showed sudden loss of roof covering and partial damage to the roof decking on the downwind side with debris blown downwind toward the road.
Tornado, Richland
- When
- March 30, 1:03 PM CST to 1:06 PM CST
- Where
- Richland County, 2.63 mi E of Dehlco to 3.82 mi ENE of Dehlco
- Rating
- EF0
- Path length
- 1.78 mi
- Path width
- 25 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.373, -91.726
This weak and brief tornado started in an open field just south of John Crocker Road. A few trees were down and a large metal barn had much of the roof torn off and thrown across the field. The tornado then crossed Johnston Road. Here two carports were destroyed and some trees damaged. A neighboring home had a tree down on it. The tornado dissipated just beyond this area in an open field. The maximum estimated wind speed for this tornado was 85 mph.
Tornado, Franklin
- When
- March 30, 1:10 PM CST to 1:16 PM CST
- Where
- Franklin County, 0.81 mi ESE of Winnsboro Muni Arpt to 1.68 mi ESE of Bushes
- Rating
- EF1
- Path length
- 6.79 mi
- Path width
- 350 yd
- Property damage
- $85,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.146, -91.687
This tornado touched down on the south end of Louisiana Street and tracked northeast across Highway 4 then up to Highway 578 in the Bushes community. Initially, the tornado damaged some trees and caused some shingle and minor roof damage to several homes. A large tree was on a home along Highway 4. Multiple trees were damaged here as the tornado increased in intensity some. Along Jaiden Lane, a mobile home was damaged and a shed was destroyed. Another home had shingles and fascia torn off. Beyond this area, the tornado was over fields and wooded areas. Trees were blown down along Doyle Road and Bushes Road. The tornado dissipated as it crossed Highway 578. The maximum estimated wind speed for this tornado was 95 mph.
Thunderstorm Wind, Franklin
- When
- March 30, 1:15 PM CST
- Where
- Franklin County, 1.49 mi E of Bushes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 32.218, -91.595
The roof was blown off of a mobile home along Louisiana Highway 555 near Crowville.
Tornado, Madison
- When
- March 30, 1:51 PM CST to 1:58 PM CST
- Where
- Madison County, 1.9 mi SSE of Tallulah to 3.36 mi ENE of Ashley
- Rating
- EF2
- Path length
- 7.6 mi
- Path width
- 300 yd
- Continued into
- Warren, Ms (JAN)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.394, -91.190
This tornado started on the south side of Tallulah near Mississippi Street and Clinton Street and tracked northeast. Initial damage was a combination of downed or damaged trees along with several homes having minor to moderate roof damage from shingle loss. One home had a large tree through it. Intensity increased quickly as the tornado crossed Johnson Street and moved into the area of Tallulah Academy and the ballpark. The school took a direct hit with a large section of the roof taken off and some peeled back. While the outer walls remained intact, damage was noted on the eastern side of the building. Along Wood Street, several mobile homes were damaged with one heavily damaged from being pushed off the blocks. Other homes on the south side of the street sustained various degrees of roof damage along with downed power lines. The ballpark took a direct hit, and several metal buildings there were heavily damaged. Also, large sections of fencing were torn down. The tornado continued across Silver Cross Cemetery where more trees were downed, and the brick archway was demolished. The tornado then moved across an open field as it approached the south side of Tallulah Airport. In the field, 12 power poles were taken down. Further down across Airport Road, an irrigation pivot system was flipped. As the tornado crossed|Thomastown Road, several trees were damaged and a large metal tractor shed was demolished. The tornado then continued across open fields and crossed the Mississippi River where tree damage was noted on either side. The tornado then continued into the Eagle Lake community. Multiple structures were damaged in the 1500-1700 blocks with a metal roof blown off and metal structures damaged. Multiple trees were downed along with power lines. Damage to trees was noted on the tree line as the tornado moved into the wooded area then dissipated. Total path length was 17.3 miles, and peak winds were 115 mph.
Tornado, Madison
- When
- March 30, 2:02 PM CST to 2:04 PM CST
- Where
- Madison County, 7.13 mi E of Talla Bena to 8.75 mi ENE of Talla Bena
- Rating
- EF1
- Path length
- 2.24 mi
- Path width
- 100 yd
- Continued into
- Warren, Ms (JAN)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.487, -91.028
This tornado started on the south side of Tallulah near Mississippi Street and Clinton Street and tracked northeast. Initial damage was a combination of downed or damaged trees along with several homes having minor to moderate roof damage from shingle loss. One home had a large tree through it. Intensity increased quickly as the tornado crossed Johnson Street and moved into the area of Tallulah Academy and the ballpark. The school took a direct hit with a large section of the roof taken off and some peeled back. While the outer walls remained intact, damage was noted on the eastern side of the building. Along Wood Street, several mobile homes were damaged with one heavily damaged from being pushed off the blocks. Other homes on the south side of the street sustained various degrees of roof damage along with downed power lines. The ballpark took a direct hit, and several metal buildings there were heavily damaged. Also, large sections of fencing were torn down. The tornado continued across Silver Cross Cemetery where more trees were downed, and the brick archway was demolished. The tornado then moved across an open field as it approached the south side of Tallulah Airport. In the field, 12 power poles were taken down. Further down across Airport Road, an irrigation pivot system was flipped. As the tornado crossed|Thomastown Road, several trees were damaged and a large metal tractor shed was demolished. The tornado then continued across open fields and crossed the Mississippi River where tree damage was noted on either side. The tornado then continued into the Eagle Lake community. Multiple structures were damaged in the 1500-1700 blocks with a metal roof blown off and metal structures damaged. Multiple trees were downed along with power lines. Damage to trees was noted on the tree line as the tornado moved into the wooded area then dissipated. Total path length was 17.3 miles, and peak winds were 115 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
- Tornado and Damaging Wind in Texas, March 30, 2022$150,000 · EF1 · 2 events